Accidental intoxication with methylene dianiline p,p'-diaminodiphenylmethane: acute liver damage after presumed ecstasy consumption.
BACKGROUND: MDA is the abbreviation for methylene dianiline (p,p' diaminodiphenylmethane; 4,4'-methylenedianiline; CAS 101-77-9); and for methylendioxyamphetamine (MDMA, N, alpha-dimethyl-1,3-benzodioxole-5-ethanamine; CAS 42542-10-9). While the former is used for the production of polyurethane foams, the latter is a psychometric drug, which is becoming increasingly popular in the techno scene. METHODS: We report six participants of a technoparty (1 female, 5 males, ages 17-25) who were admitted to the hospital with severe colicky abdominal pain and subsequently developed symptoms of hepatotoxicity. They had ingested an alcoholic beverage that had been spiked with a powdery substance they dubbed MDA. RESULTS: All patients showed similar clinical symptoms, with an identical time course. Acute jaundice developed within 2 days after ingestion. Enzymes indicating cholestasis increased steadily over 7 days and reached peak values of 800 U/L (AP) and 380 U/L (GGT), whereas transaminases remained moderately elevated. Between days 5 and 7, all patients became febrile for one day, their body temperatures rising up to 40 degrees C. There was no evidence for hemolysis or an infectious hepatitis. Toxicological analysis revealed the presence of p,p'-diaminodiphenylmethane (4,4'-methylenedianiline) at a concentration of 130 mg/L in one of two urine extracts examined. CONCLUSIONS: The analytical data indicate that the participants of the technoparty assumed the aniline-derivative, the cause of Epping Jaundice, was methylendioxyamphetamine because the same abbreviation, MDA, is used for both compounds. An overview of the acute liver toxicity of aniline derivatives is given and the possibility of amphetamine-induced liver damage is discussed.
Tillmann, HL; van Pelt, FN; Martz, W; Luecke, T; Welp, H; Dörries, F; Veuskens, A; Fischer, M; Manns, MP
Volume / Issue
Start / End Page
Pubmed Central ID
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)